Rhode Island, 2002

Heavy Snow in Rhode Island, December 5 to 6, 2002

December 5 to 6, 2002 · NWS BOX · 6 events in 6 counties and zones

A winter storm passing about 200 miles southeast of Nantucket brought heavy snow to much of Rhode Island. Due to its offshore track, the storm brought the most snow to central and southern sections of the Ocean State, where amounts averaged around 7 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A winter storm passing about 200 miles southeast of Nantucket brought heavy snow to much of Rhode Island. Due to its offshore track, the storm brought the most snow to central and southern sections of the Ocean State, where amounts averaged around 7 inches. Amounts averaged less in northwest Providence County, generally between 2 and 5 inches. No storm damage or injuries were reported.Officially, the storm total at T.F. Green State Airport in West Warwick was 6.4 inches. Other snowfall totals included 8 inches in Middletown, Coventry, West Greenwich, and Cranston; 7 inches in North Kingstown, Tiverton, and Johnston; and 6 inches in Charlestown, Warwick, and downtown Providence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 4, 10:55 PM EST, 13 hours 5 minutes earlier.

Area forecast discussion, Dec 4, 10:55 PM EST, 13 hours 5 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE TAUNTON MA
1055 PM EST WED DEC 4 2002

UPDATE:  SHORT TERM...JUST SOME MINOR TWEAKS IN THE OVERNIGHT TEMPS
AND CLOUD COVER.  MID AND HIGH DECKS MOVING IN ABOUT 6 HOURS EARLIER
THAN ORIGINALY FCST.  OTHERWISE...CURRENT FCST PACKAGE LOOKS GOOD
FOR NOW.

.BOX...
CT...WINTER WEATHER ADVISORY FOR THURSDAY AFTERNOON AND EVENING FOR
     ZONES CTZ002>004.

MA...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND EVENING FOR ZONES
     MAZ020>024.
     WINTER WEATHER ADVISORY FOR THURSDAY AFTERNOON AND EVENING FOR
     ZONES MAZ007...MAZ012>019.

NH...NONE.

RI...WINTER STORM WATCH THURSDAY AFTERNOON AND EVENING FOR ZONES
     RIZ003>007.
     WINTER WEATHER ADVISORY FOR THURSDAY AFTERNOON AND EVENING FOR
     ZONES RIZ001>002.

MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ232>235...237...250...
         254...255.

MCJ
Hazardous weather outlook, Dec 5, 5:32 AM EST, 6 hours 28 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
532 AM EST THU DEC 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...
A WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO PORTIONS OF
SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING. A WINTER STORM
WARNING HAS BEEN POSTED FOR WINDHAM COUNTY CONNECTICUT...ALL OF
RHODE ISLAND AS WELL AS BRISTOL AND PLYMOUTH COUNTIES IN SOUTHEAST
MASSACHUSETTS. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR ALL
OF THE REMAINDER OF MASSACHUSETTS WITH THE EXCEPTION OF FRANKLIN
COUNTY. NO ADVISORIES OR WARNINGS HAVE BEEN ISSUED FOR SOUTHWEST NEW
HAMPSHIRE. SNOW IS EXPECTED TO BEGIN LATE THIS MORNING ACROSS THE
CONNECTICUT RIVER VALLEY...THEN SPREAD NORTHEAST AND COVER THE
REMAINDER OF SOUTHERN NEW ENGLAND BY EARLY AFTERNOON. SNOW TOTALS
ARE EXPECTED TO RANGE FROM 4 TO 8 INCHES IN THE WARNING AREA...TO
BETWEEN 2 TO 6 INCHES IN THE ADVISORY AREA. SNOW IS EXPECTED TO TAPER
OFF THIS EVENING ACROSS THE CONNECTICUT RIVER VALLEY AND BY MIDNIGHT
ACROSS EASTERN NEW ENGLAND.

.DAYS TWO THROUGH SEVEN...
A COASTAL STORM MAY BRING MIXED PRECIPITATION TUESDAY HOWEVER THE
AMOUNT OF PRECIPITATION IS STILL UNCERTAIN AT THIS TIME.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

STRAUSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Southeast Providence

When
December 5, 12:00 PM EST to December 6, 10:00 AM EST
Where
Southeast Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Heavy Snow, Bristol

When
December 5, 12:00 PM EST to December 6, 10:00 AM EST
Where
Bristol forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Kent

When
December 5, 12:00 PM EST to December 6, 10:00 AM EST
Where
Eastern Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Heavy Snow, Newport

When
December 5, 12:00 PM EST to December 6, 10:00 AM EST
Where
Newport forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
December 5, 12:00 PM EST to December 6, 10:00 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Heavy Snow, Western Kent

When
December 5, 12:00 PM EST to December 6, 10:00 AM EST
Where
Western Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324472, 5324473, 5324474, 5324475, 5324476, 5324477.